Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 213, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 17, 2021, 6:27 PM CDT for Armstrong County, Randall County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 6:27 PM CDT (23:27 UTC)
- Expired
- Jul 17, 2021, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
944
WUUS54 KAMA 172327
SVRAMA
TXC011-381-180030-
/O.NEW.KAMA.SV.W.0213.210717T2327Z-210718T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
627 PM CDT Sat Jul 17 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Armstrong County in the Panhandle of Texas...
Southeastern Randall County in the Panhandle of Texas...
* Until 730 PM CDT.
* At 627 PM CDT, a severe thunderstorm was located near Palo Duro
Canyon, or 16 miles southwest of Claude, moving southwest at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3513 10166 3493 10137 3475 10147 3475 10166
3494 10189
TIME...MOT...LOC 2327Z 045DEG 11KT 3498 10161
HAIL...1.00IN
WIND...60MPH
$$
Guerrero2 follow-up statements
421
WWUS54 KAMA 180009
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
709 PM CDT Sat Jul 17 2021
TXC011-180018-
/O.CAN.KAMA.SV.W.0213.000000T0000Z-210718T0030Z/
Armstrong TX-
709 PM CDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ARMSTRONG COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3494 10189 3505 10166 3490 10162 3490 10163
3488 10163 3482 10174
TIME...MOT...LOC 0008Z 045DEG 11KT 3489 10172
$$
TXC381-180030-
/O.CON.KAMA.SV.W.0213.000000T0000Z-210718T0030Z/
Randall TX-
709 PM CDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RANDALL COUNTY...
At 708 PM CDT, a severe thunderstorm was located 4 miles southwest of
Palo Duro Canyon, or 13 miles southeast of Canyon, moving southwest
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3494 10189 3505 10166 3490 10162 3490 10163
3488 10163 3482 10174
TIME...MOT...LOC 0008Z 045DEG 11KT 3489 10172
HAIL...1.00IN
WIND...60MPH
$$
DGW426
WWUS54 KAMA 180027
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
727 PM CDT Sat Jul 17 2021
TXC381-180037-
/O.EXP.KAMA.SV.W.0213.000000T0000Z-210718T0030Z/
Randall TX-
727 PM CDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDALL COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
LAT...LON 3494 10189 3505 10166 3490 10162 3490 10163
3488 10163 3482 10174
TIME...MOT...LOC 0027Z 045DEG 11KT 3487 10175
$$
DGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:34 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 17, 5:34 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 534 PM CDT Sat Jul 17 2021 .AVIATION... Thunderstorms continue to pop up around the area this afternoon and will continue going into the evening. KGUY and KDHT are looking to become free from thunder going into this TAF period. There is a small chance KDHT could see more thunderstorms before 06Z but have left out of the TAF due to the low confidence. KAMA will be mostly likely impacted by at least VCTS through about 06Z. Out side of any thunder terminals should see VFR conditions with southerly winds around 10 kts or less. Hoffeditz && .PREV DISCUSSION... /Issued 217 PM CDT Sat Jul 17 2021/ SHORT TERM (Today through tomorrow night)... Another couple rounds of showers/thunderstorms are forecast for the short term. These typical summertime showers/thunderstorms will be scattered in nature and hard to pinpoint, but generally speaking we are not expecting widespread severe weather. We can however get a couple rogue thunderstorms capable of producing an isolated severe wind gust around 60 mph, and of course lightning is a threat with any thunderstorm. Additionally, isolated flooding may occur if a thunderstorm develops over an urban area. High pressure will continue to build into the Four Corners region today/tonight. This will continue our northwest flow pattern aloft, but it becomes more northerly tomorrow as the high pushes north of the Four Corners region into a north-to-south elongated H5 high. We still keep the moist atmosphere in place with the tropical airmass and high precipitable water values. In typical summertime fashion, our mean flow is rather weak with little shear. Thunderstorms are going to be very pulsy and experience very slow storm motion as updrafts struggle to maintain. For today, the northwest flow and embedded impulses will make for our better chances of more widespread rainfall across the Panhandles. As we reach convective temperatures later today, look for scattered pop-up thunderstorms to form across the north and northwest and even off the higher terrain across eastern NM, eventually pushing east and south through the evening. Storms will exhibit slow motion, so any storms that form over urban areas will have a chance for flooding given the high PWATs. Early on, with the inverted-v soundings anticipated, we could have evaporative cooling processes created damaging wind gusts as storms collapse. There are pockets of 1000-1500 J/kg MLCAPE, so we could have hail develop, but the weak shear will not allow for strong updrafts, so we could have more of an accumulating hail threat with small stones not quite getting to severe criteria of 1.0"+ in diameter. So, main threats today will be localized flooding and damaging wind gusts. For tomorrow, there is a lot of uncertainty and we could end up drier than what we have forecast. The atmosphere may work itself over through the overnight period tonight, and make for unfavorable conditions for storms tomorrow. The NAM Nest has been performing well lately with these summertime thunderstorms, and it keeps us mostly dry for tomorrow. Of course, this is just one output, as the National Blend of Models paints 30-40 percent across most of the area. If we end up with mostly subsidence aloft and the absence of any outflow boundaries to work with, we could be over forecasting PoPs for tomorrow. A lot will depend on today/tonight, but with that said we are looking at a very similar story for any showers/thunderstorms that develop regarding weak shear, slow storm movement, and the tropical airmass. Threats will be similar with damaging wind gusts and localized flooding as the main impacts. Confidence for precipitation timing and coverage is low at this time given the uncertainty. Guerrero LONG TERM...Monday through Friday... The beginning of the long term will continue the pattern of below average temperatures and chances for storms. Looking towards later in the week, a return to near normal temperatures is expected along with drier conditions. An upper level ridge continues to build across the western CONUS on Monday, keeping the area under northerly flow aloft. A H500 shortwave beginning across the Northern Plains, is forecast to move south across the Southern Plains on Monday afternoon through the evening. This shortwave will likely support initiation of thunderstorms on Monday evening across the area. The thunderstorms may continue into Tuesday, with a weak upper level low pressure system attempting to undercut the ridge over northern Texas. If there are storms on Tuesday, they likely will be confined to the southern Texas Panhandle. Upper level support will continue to be weak, so organized severe weather is not expected at this time. The ridge with associated high pressure is expected to move slowly towards the east through the extended period, with the center of high pressure mainly across the Central Plains. By Friday, the ridge is forecast to expand across the Southern Plains, which will lead to increasing high temperatures and continued dry conditions through the end of the period. Muscha/Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/89
Hazardous weather outlook, Jul 17, 2:06 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Sat Jul 17 2021 OKZ001>003-TXZ001>020-317-180715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight across the Oklahoma and Texas Panhandles. Some storms become severe, mainly before 9 PM. The main threats include damaging winds and some large hail up to quarter size cannot be ruled out. Heavy rain may lead to localized flooding or flash flooding, especially in urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Sunday through Monday night, and then across the southern Texas Panhandle Tuesday. Overall, the probability of severe thunderstorms is low at this time. However, the strongest storms will be capable of producing heavy rainfall, mainly Sunday afternoon and Sunday night, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 3:40 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Sat Jul 17 2021
TXZ014-172145-
Gray TX-
340 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY COUNTY UNTIL
445 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 11 miles southeast of Pampa, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3532 10080 3547 10092 3562 10073 3555 10054
3539 10054
TIME...MOT...LOC 2040Z 238DEG 12KT 3541 10085
GuerreroSpecial weather statement, Jul 17, 3:59 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Amarillo TX 359 PM CDT Sat Jul 17 2021 TXZ001-002-006-007-172200- Hartley TX-Sherman TX-Dallam TX-Moore TX- 359 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN... SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY COUNTIES UNTIL 500 PM CDT... At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Conlen, or 16 miles southwest of Stratford, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cactus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3615 10234 3623 10210 3600 10190 3589 10225 TIME...MOT...LOC 2059Z 331DEG 8KT 3612 10220 Guerrero
Special weather statement, Jul 17, 4:46 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Amarillo TX 446 PM CDT Sat Jul 17 2021 TXZ015-172245- Wheeler TX- 446 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER COUNTY UNTIL 545 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of New Mobeetie, or 18 miles southeast of Miami, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Briscoe, Wheeler, Allison, New Mobeetie and Mobeetie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3534 10045 3560 10048 3562 10008 3544 10013 TIME...MOT...LOC 2146Z 255DEG 7KT 3554 10037 Guerrero
Special weather statement, Jul 17, 4:52 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Sat Jul 17 2021
TXZ018-172245-
Armstrong TX-
452 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 545 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Claude. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Claude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 10154 3518 10137 3518 10134 3513 10125
3489 10133
TIME...MOT...LOC 2152Z 046DEG 4KT 3514 10137
GuerreroSpecial weather statement, Jul 17, 5:38 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Amarillo TX 538 PM CDT Sat Jul 17 2021 TXZ019-172315- Donley TX- 538 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 615 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Howardwick, or 6 miles northeast of Clarendon, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clarendon, Howardwick, Lelia Lake and Greenbelt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3513 10085 3501 10068 3483 10080 3499 10104 TIME...MOT...LOC 2238Z 041DEG 11KT 3502 10083 Guerrero
Local storm report, Jul 17, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 ENE GREENBELT LAKE 35.02N 100.89W
07/17/2021 E1.00 INCH DONLEY TX PUBLIC
HAIL MAKING A LOT OF NOISES BANGING ON
EVERYTHING. PERSON ESTIMATES THE LARGEST
HAIL STONES TO BE AT LEAST THE SIZE OF
QUARTERS. HAIL STOPPED AROUND 1704 LST.
&&
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:47 PM CDT | Special Weather Statement | AMA | Oldham | 28 min |
| Jul 16, 8:02 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 24 min |
| Jul 16, 8:24 PM CDT | Special Weather Statement | AMA | Oldham | 36 min |
| Jul 16, 8:26 PM CDT | Special Weather Statement | AMA | Hutchinson | 34 min |
| Jul 17, 4:58 AM CDT | Special Weather Statement | AMA | Hansford | 32 min |
| Jul 17, 5:33 AM CDT | Special Weather Statement | AMA | Hansford | 27 min |
| Jul 17, 5:45 AM CDT | Severe Thunderstorm Warning | AMA | Hansford | 30 min |
| Jul 17, 5:57 AM CDT | Areal Flood Advisory | AMA | Hansford | 2 hr |
| Jul 17, 6:14 AM CDT | Special Weather Statement | AMA | Hansford | 31 min |
| Jul 17, 2:30 PM CDT | Special Weather Statement | AMA | Sherman | 60 min |
| Jul 17, 2:40 PM CDT | Areal Flood Advisory | AMA | Dallam | 2 hr |
| Jul 17, 2:50 PM CDT | Special Weather Statement | AMA | Dallam | 55 min |
| Jul 17, 3:00 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 60 min |
| Jul 17, 3:27 PM CDT | Special Weather Statement | AMA | Moore | 63 min |
| Jul 17, 3:40 PM CDT | Special Weather Statement | AMA | Gray | 65 min |
| Jul 17, 3:48 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 57 min |
| Jul 17, 3:55 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 105 min |
| Jul 17, 3:59 PM CDT | Special Weather Statement | AMA | Sherman | 61 min |
| Jul 17, 4:02 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 34 min |
| Jul 17, 4:46 PM CDT | Special Weather Statement | AMA | Wheeler | 59 min |
| Jul 17, 4:52 PM CDT | Special Weather Statement | AMA | Armstrong | 53 min |
| Jul 17, 4:56 PM CDT | Flash Flood Warning | AMA | Armstrong | 98 min |
| Jul 17, 5:00 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 43 min |
| Jul 17, 5:38 PM CDT | Special Weather Statement | AMA | Donley | 37 min |
| Jul 17, 6:01 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 24 min |
| Jul 17, 6:23 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.